ArticleJCEM case reports2026
Medication-related osteonecrosis of the external auditory canal and treatment with teriparatide.
Article in JCEM case reports, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
5 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Medication-related osteonecrosis of the external auditory canal (MROEAC) is a rare complication of antiresorptive therapy, and guidance for diagnosis and management remains limited. We describe 2 patients with prolonged antiresorptive exposure who developed MROEAC and were treated with teriparatide. An 81-year-old woman developed bilateral external auditory canal erosions after 10 years of denosumab therapy. An 8-week course of teriparatide was associated with clinical improvement and a transient rise in bone formation markers, but computed tomography findings remained unchanged. Denosumab withdrawal led to delayed rebound bone resorption, prompting denosumab reintroduction. A 67-year-old woman developed left-sided MROEAC after 15 years of alendronate followed by a short course of denosumab. Four months of teriparatide was associated with symptomatic and biochemical improvement, but radiologic abnormalities persisted, and definitive surgery was required. These cases highlight the difficulty of differentiating MROEAC from more common otologic disorders, the discordance between clinical, biochemical, and radiologic response, the importance of multidisciplinary management, and therapeutic challenges created by denosumab discontinuation. Teriparatide was well tolerated and was associated with increased bone turnover markers, but radiologic resolution was incomplete. Surgical management may still be necessary.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.